Document Detail


Proton pump inhibitor-induced neutropenia: possible cross-reactivity between omeprazole and pantoprazole.
MedLine Citation:
PMID:  20586518     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Proton pump inhibitors (PPIs) are widely used drugs in the treatment or prophylaxis of peptic ulcer and gastro-oesophageal reflux disease. In addition to their well documented efficacy, these drugs are generally well tolerated with only rare serious adverse effects having been reported. Neutropenia and agranulocytosis are rare adverse events associated with PPI treatment. All previously published cases of isolated neutropenia have involved omeprazole, but leukopenia is labelled as a possible adverse effect in the summary of product characteristics of the other PPIs. In this report, we describe a case of omeprazole-induced neutropenia with further recurrence upon pantoprazole treatment. A 60-year-old man with chronic alcoholism and a medical history of pulmonary tuberculosis, untreated chronic C hepatitis, peripheral artery disease, chronic obstructive pulmonary disease and stable stage 3 chronic kidney disease was admitted with dehydration and malnutrition. Omeprazole 20 mg/day and sucralfate 3 g/day were started for diffuse gastritis on gastric endoscopy. While the patient's blood cell count had been within the normal range before this treatment, routine laboratory examination revealed moderate neutropenia (0.9 x 109/L) after 9 days of treatment. His blood cell count returned to the normal range after discontinuation of omeprazole and no further episodes of neutropenia were noted in the following months. One year later, oesophago-gastroscopy revealed a hiatal hernia with an extensive zone of Barrett's oesophagus. As the lesions did not improve with ranitidine and sucralfate therapy, the patient was started on pantoprazole 40 mg/day. His initial white blood cell count was normal, but moderate neutropenia (0.8 x 109/L) was again noted after only 2 days of pantoprazole treatment. Complete and further stable normalization was obtained within 3 days after replacement of pantoprazole with ranitidine. Toxic and immune-mediated mechanisms are the two commonly proposed mechanisms to explain the pathogenesis of drug-induced neutropenia. This report suggests that PPI-induced neutropenia is immune mediated and argues for a possible cross-reactivity between the two PPIs, as has already been described for PPI-induced hypersensitivity reactions. The report also indicates that patients with a history of neutropenia induced by one PPI may be at risk of recurrence of neutropenia if given another member of this drug class. In these patients, close haematological monitoring is proposed.
Authors:
Aurore Gouraud; Véronique Vochelle; Jacques Descotes; Thierry Vial
Related Documents :
9361168 - Heartburn without oesophagitis: efficacy of omeprazole therapy and features determining...
8565248 - Follow-up of adult patients with atopic eczema treated with chinese herbal therapy for ...
1679668 - A comparison of roxatidine and ranitidine for the acute treatment of duodenal ulcer.
6096958 - The fate of asymptomatic recurrences of duodenal ulcer.
8861598 - Osteoarthrosis following the putti-platt operation.
20171478 - Success of zygomatic plate-screw anchorage system.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Clinical drug investigation     Volume:  30     ISSN:  1173-2563     ISO Abbreviation:  Clin Drug Investig     Publication Date:  2010  
Date Detail:
Created Date:  2010-06-30     Completed Date:  2010-09-21     Revised Date:  2013-06-04    
Medline Journal Info:
Nlm Unique ID:  9504817     Medline TA:  Clin Drug Investig     Country:  New Zealand    
Other Details:
Languages:  eng     Pagination:  559-63     Citation Subset:  IM    
Affiliation:
Poison Centre and Pharmacovigilance Department, University Hospitals, Lyon, France. aurore.gouraud@chu-lyon.fr
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
2-Pyridinylmethylsulfinylbenzimidazoles / adverse effects*,  immunology
Cross Reactions
Humans
Male
Middle Aged
Neutropenia / chemically induced*
Omeprazole / adverse effects*,  immunology
Proton Pump Inhibitors / adverse effects*
Chemical
Reg. No./Substance:
0/2-Pyridinylmethylsulfinylbenzimidazoles; 0/Proton Pump Inhibitors; 73590-58-6/Omeprazole; D8TST4O562/pantoprazole

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Cost Effectiveness of Paricalcitol versus a non-selective vitamin D receptor activator for secondary...
Next Document:  Financial and clinical characteristics of fibromyalgia: a case-control comparison.